Is Skin Discoloration a Side Effect of Cortisone Injection?

Ask the experts

I received a cortisone injection and now I have a large spot of skin discoloration and atrophy, is this normal?

Doctor's response

Both localized atrophy of the subcutaneous tissues and discoloration are well known side effects of cortisone injections. Sometimes these are the desired effects of the injection, as when we inject steroids around nerve entrapments, with the intent that the atrophy will decrease the pressure on the nerve. Although one might prefer not to have the discoloration and atrophy from a cosmetic point of view, these changes are not harmful.

Health Solutions From Our Sponsors

Last Editorial Review: 6/15/2017
References
Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care

REFERENCE:

"Joint aspiration or injection in adults: Complications"
UpToDate.com
CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW